Nebraska, 2005

Winter Weather in Nebraska, February 8, 2005

February 8, 2005 · NWS GID · 13 events in 13 counties and zones

Snow of 2 to 5 inches blanketed a section of south-central Nebraska during the day and numerous accidents were reported. The most significant accident was on Interstate 80 between Aurora and Phillips where eight semi-trailers were involved in a pileup.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Snow of 2 to 5 inches blanketed a section of south-central Nebraska during the day and numerous accidents were reported. The most significant accident was on Interstate 80 between Aurora and Phillips where eight semi-trailers were involved in a pileup. The interstate was closed for over two hours. The Nebraska State Patrol reported at least seven other accidents on the interstate between Grand Island and York, one resulted in injuries (indirect) to 3 people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 8, 3:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 8, 3:20 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
320 AM CST TUE FEB 8 2005

.DISCUSSION...ATTENTION IS ON SNOW POTENTIAL FOR TODAY.  WATER VAPOR
IMAGERY REVEALS SHORTWAVE TROUGH CROSSING THE DAKOTAS WITH ANOTHER
SYSTEM FARTHER SOUTH ENTERING THE FOUR CORNERS REGION.  LIGHT SNOW
HAS DEVELOPED ACROSS NORTHWEST AND NORTH CENTRAL NEBRASKA
ASSOCIATED WITH NORTHERN SYSTEM...AND FARTHER SOUTH IN ISENTROPIC
LIFT AHEAD OF SOUTHWEST SYSTEM...LIGHT SNOW HAS BEGUN TO
DEVELOP ACROSS NORTHWEST KANSAS AND PARTS OF WESTERN AND CENTRAL
NEBRASKA.  METARS IN PORTIONS OF OUR WESTERN CWA INDICATE
VISIBILITIES HAVE BEEN REDUCED TO A MILE OR TWO IN LIGHT SNOW.

ISENTROPIC LIFT PERSISTS THROUGH THE MORNING HOURS...AND EXPECT
SNOW TO SPREAD EAST AND BECOME MORE ORGANIZED ACROSS OUR SOUTHERN
COUNTIES AHEAD OF APPROACHING SHORTWAVE.  LIFT CONTINUES INTO THE
AFTERNOON AS MID LEVEL SHORTWAVE CROSSES NEBRASKA AND KANSAS. LIFT IS
ALSO ENHANCED WITH UPPER DIVERGENCE IN LEFT FRONT QUADRANT OF 100KT
H3 JET STREAK AND PRESENCE OF MID LEVEL FRONTOGENESIS. INSTABILITY IS
ALSO PRESENT ACROSS NORTH CENTRAL KANSAS PER NEGATIVE EPV FIELDS AND
POTENTIAL FOR CSI BANDS OF SNOW EXIST.  GREATEST PERIOD OF LIFT FOR
OUR CWA OCCURS IN THE 15Z TO 21Z TIME FRAME...WHICH IS A SHORTER
DURATION THAN INDICATED 24 HOURS AGO.  SHORTER DURATION OF LIFT
COMBINED WITH DRY AIR WHICH NEEDS TO BE OVERCOME...ESPECIALLY IN OUR
NORTHEAST ZONES...WILL LIMIT SNOW AMOUNTS.  STILL EXPECT ACCUMULATING
SNOW...ESPECIALLY FOR OUR SOUTHERN COUNTIES TODAY...BUT HAVE BACKED
OFF ON TOTAL SNOW AMOUNTS SLIGHTLY.  CURRENT SNOW AMOUNTS RANGE FROM
AROUND ONE INCH IN OUR NORTHERN COUNTIES TO 2 TO 4 INCHES IN THE
SOUTH. THE WINTER WEATHER ADVISORY IN OUR SOUTHERN ZONES LOOKS ON
TRACK AND THIS WILL CONTINUE UNTIL 4 PM.

SNOW ENDS WEST TO EAST THIS EVENING WITH PASSAGE OF MID LEVEL TROUGH
AXIS.  LOW CLOUDS DIMINISH OVERNIGHT...BUT BROAD UPPER TROUGH
PATTERN REMAINS IN PLACE THROUGH WEDNESDAY ACROSS THE PLAINS AND
WILL NEED TO MONITOR WESTERN EDGE OF STRATUS WHICH MODELS SUGGEST
WILL REMAIN JUST TO OUR EAST.

HEIGHTS RISE ON THURSDAY IN SHORTWAVE RIDGING AHEAD OF NEXT
SYSTEM. OVERALL PATTERN REMAINS ACTIVE INTO THE EXTENDED WITH A
SERIES OF WAVES TO IMPACT THE PLAINS...WITH INTERMITTENT CHANCES FOR
PCPN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 4 PM FOR FURNAS...HARLAN...
FRANKLIN...WEBSTER...NUCKOLLS AND THAYER COUNTIES.
KS...WINTER WEATHER ADVISORY UNTIL 4 PM FOR ALL NORTH CENTRAL KANSAS
COUNTIES.

&&

FAY
Hazardous weather outlook, Feb 8, 4:55 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
455 AM CST TUE FEB 8 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
455 AM CST TUE FEB 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 4 PM FOR ALL OF NORTH
CENTRAL KANSAS...AND ALONG A LINE FROM ARAPAHOE TO FRANKLIN TO HEBRON
IN SOUTH CENTRAL NEBRASKA.  SNOW WILL FALL DURING THE DAY TODAY AND
THEN COME TO AN END THIS EVENING.  TOTAL SNOW AMOUNTS WILL RANGE FROM
1 TO 4 INCHES...WITH THE GREATER SNOWFALL TOTALS OCCURRING ACROSS FAR
SOUTHERN NEBRASKA AND IN NORTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW CHANCES RETURN TO THE FORECAST FRIDAY NIGHT AND SATURDAY.
AT THIS TIME...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

FAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Adams forecast zone
Reported by
NEWSPAPER
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Winter Weather, Fillmore

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Fillmore forecast zone
Reported by
NEWSPAPER
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Winter Weather, Furnas

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Furnas forecast zone
Reported by
NEWSPAPER
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Hall forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Hamilton forecast zone
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Winter Weather, Harlan

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Harlan forecast zone
Reported by
NEWSPAPER
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Winter Weather, Kearney

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Kearney forecast zone
Reported by
NEWSPAPER
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Winter Weather, Polk

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Polk forecast zone
Reported by
NEWSPAPER
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Winter Weather, Thayer

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Thayer forecast zone
Reported by
NEWSPAPER
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Webster forecast zone
Reported by
NEWSPAPER
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Winter Weather, York

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
York forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439074, 5439075, 5439076, 5439077, 5439078, 5439212, 5439213, 5439214, 5439215, 5439216, 5439217, 5439218, 5439219.